Alert archive / Arizona / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 9, NWS Phoenix, AZ

July 13, 2004Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 13, 2004, 11:40 PM MST for Maricopa County, Arizona. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2004, 11:40 PM MST (06:40 UTC)
Expired
Jul 14, 2004, 12:45 AM MST
In force
65 min
Issued by
NWS Phoenix, AZ
Area
Counties, with a storm outline in the text

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 66 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 6.7 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2004-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2004-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2751 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPSR 140640
SVRPSR
AZC013-140745-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
1140 PM MST TUE JUL 13 2004

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA
  THIS INCLUDES THE CITIES OF...YOUNGTOWN...WADDELL...TOLLESON...
  SURPRISE...SUN CITY...GOODYEAR...GLENDALE...EL MIRAGE...CASHION...
  BUCKEYE...AVONDALE

* UNTIL 1245 AM MST

* AT 1133 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS LOCATED NEAR
  TOLLESON...OR ABOUT OVER TOLLESON...AND MOVING WEST AT 25 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PERRYVILLE...PALO VERDE...LUKE AFB...LITCHFIELD PARK AND LIBERTY.

LAT...LON 3315 11223 3334 11219 3369 11215 3364 11269
      3311 11275 3312 11243

$$

CJB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 9:50 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 13, 9:50 PM MST, 1 hour 50 minutes before
AZZ020>028-CAZ030>033-141045-

AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
950 PM MST TUE JUL 13 2004

SOUTHWEST AND SOUTH-CENTRAL ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.SYNOPSIS...
HIGH PRESSURE ALOFT OVER COLORADO WITH A CLOCKWISE FLOW OF AIR ALOFT
AROUND THE HIGH FROM THE EAST AND SOUTHEAST WILL BRING INCREASING
MOISTURE THROUGH THURSDAY. WEAK LOW PRESSURE SYSTEMS IN THIS FLOW ARE
ALSO EXPECTED TO INCREASE THE CHANCE OF THUNDERSTORMS. STRONG GUSTY
WINDS AND BLOWING DUST ARE EXPECTED WITH SOME STORMS...AND BY
WEDNESDAY NIGHT LOCALLY HEAVY RAIN IS POSSIBLE IN SOUTH-CENTRAL
ARIZONA INCLUDING THE PHOENIX AREA. AS THE MOISTURE INCREASES...
TEMPERATURES WILL LOWER WEDNESDAY AND THURSDAY. THE CHANCE OF SHOWERS
AND THUNDERSTORMS IS EXPECTED TO DECREASE AND BE CONFINED TO
SOUTH-CENTRAL ARIZONA WITH WARMER WEATHER BY THE WEEKEND AND EARLY
NEXT WEEK...AS THE HIGH PRESSURE SYSTEM MOVES SOUTHEAST OVER NEW
MEXICO AND TEXAS.

&&

.DISCUSSION...
LOTS OF CONVECTION AROUND THE SCNTRL DESERTS THIS EVENING...SOME OF
WHICH PRODUCED SOME DECENT OUTFLOW BOUNDARIES AND SOME ISOLATED
REPORTS OF BLOWING DUST...BUT NO SEVERE REPORTS ATTM. LATEST IR/
DOPPLER IMAGERY SHOWS THAT OUR CWA NOT OUT OF THE WOODS YET FOR THE
NIGHT..AS MORE ACTION DEVELOPING TO THE E THROUGH S OF GREATER PHX
AREA AND FURTHER TO THE SW IN MARICOPA COUNTY. SO...DEFINITELY
CANNOT PUT THE STORMS TO BED FOR THE NIGHT. IN FACT...VERY POSSIBLE
THAT WE COULD SEE ACTIVITY PROPOGATE/DEVELOP TOWARDS THE CO RIVER
ALL NIGHT WITH LIGHT/MODERATE ELY STEERING FLOW AND VERY HIGH LOW
LEVEL THETA-E VALUES OVER WRN AZ. GRIDS TAPER OFF ACTIVITY AFTER
MIDNIGHT...BUT LEAVE SOME LOW GRADE POPS ALL NIGHT LONG AND INTO WED
MORNING...SO WILL THIS ALONE BASED ON THE ABOVE. CONVECTION FURTHER
S OVER SONORA WILL LIKELY SERVE TO KEEP AMS JUICY TOMORROW FOR THE
ARRIVAL OF THE ELY WAVE THAT HAS BEEN PROGRESSING STEADILY OUR WAY
THE PAST FEW DAYS. THIS WOULD GIVE US ANOTHER ACTIVE LATE AFTERNOON/
NIGHT TOMORROW. LATEST POPS FROM GFS AGREE...INDICATING 30 FOR PHX
TOMORROW AND NEAR 40 PCT TOMORROW NIGHT...BOTH ABOVE CLIMO.

ALL SEEMS TO BE GOING WELL WITH CURRENT FORECASTS/GRIDS...NO UPDATES
THIS EVENING.

NOTE...THE NAME PROJECT IOP #2 BEGAN AT 0000 GMT 12 JULY AND WILL
CONTINUE AT LEAST THROUGH 0000 GMT 15 JULY. THERE WILL BE 4 PER DAY
RAOBS FROM PHOENIX AND YUMA DURING THIS IOP PERIOD.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...NONE.
CA...NONE.

&&

ESTLE
Hazardous weather outlook, Jul 13, 11:42 AM MST, 11 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
1142 AM MST TUE JUL 13 2004

AZZ024-140700-
SOUTHERN GILA/TONTO NF FOOTHILLS-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN GILA COUNTY/TONTO
NATIONAL FOREST FOOTHILLS.

.DAY ONE...TODAY

SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY POSSIBLY
DAMAGING WINDS...AND LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS MOSTLY THIS WEEK...AND MAINLY
DURING THE AFTERNOON AND EVENING HOURS. THE MAIN WEATHER HAZARDS WILL
BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS. LOCALLY HEAVY
RAIN IS ALSO EXPECTED...ESPECIALLY LATE WEDNESDAY AND WEDNESDAY NIGHT
WITH FLOODING OF NORMALLY DRY WASHES AND LOW SPOTS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ022-023-027-028-140700-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
NORTHWEST MARICOPA COUNTY-SOUTHWEST MARICOPA COUNTY-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARICOPA COUNTY AND NORTHWEST
AND NORTH-CENTRAL PINAL COUNTY INCLUDING THE GREATER PHOENIX AREA.

.DAY ONE...TODAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TONIGHT. THE MAIN
WEATHER HAZARDS WILL BE LIGHTNING...STRONG GUSTY WINDS AND BLOWING
DUST WITH REDUCED VISIBILITY...AND POSSIBLY LOCALLY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS ESPECIALLY THIS
WEEK...MAINLY DURING THE  EVENING HOURS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...STRONG GUSTY POSSIBLY DAMAGING WINDS WITH AREAS
OF BLOWING DUST AND REDUCED VISIBILITY. LOCALLY HEAVY RAIN IS ALSO
EXPECTED...ESPECIALLY WEDNESDAY NIGHT WITH FLOODING OF NORMALLY DRY
WASHES AND LOW SPOTS POSSIBLE.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ020-021-025-026-CAZ030>033-140700-
IMPERIAL COUNTY-JOSHUA TREE NATIONAL PARK-
LOWER COLORADO RIVER VALLEY AZ-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-SOUTHWEST DESERTS-
WEST CENTRAL DESERTS-YUMA/MARTINEZ LAKE AND VICINITY-
1142 AM MST TUE JUL 13 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR YUMA COUNTY...LA PAZ COUNTY...
IMPERIAL COUNTY...RIVERSIDE COUNTY/EASTERN DESERTS...AND JOSHUA TREE
NATIONAL PARK.

.DAY ONE...TODAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS. THE MAIN WEATHER HAZARDS
WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF BLOWING DUST AND
REDUCED VISIBILITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS WEEK. THE
MAIN WEATHER HAZARDS WILL BE LIGHTNING...GUSTY WINDS WITH AREAS OF
BLOWING DUST AND REDUCED VISIBILITY...AND LOCALLY HEAVY RAIN.

.INSTRUCTIONS TO SPOTTERS...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 10:18 PM MSTSevere Thunderstorm WarningPSRMaricopa, Pinal42 min
Jul 14, 12:19 AM MSTFlash Flood WarningPSRLa Paz, Maricopa67 days

Nearby

Severe Thunderstorm Warnings in Arizona, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.